Thunderstorm Wind, Lincoln
- When
- August 4, 5:45 PM EST
- Where
- Lincoln County, 2 mi W of Harts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.033, -82.167
Numerous trees fell along Route 68.
7 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:20 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EDT MON AUG 4 2003 ******************************************************************* 220 PM EDT MON AUG 4 2003 TONIGHT AND TUESDAY... LATEST RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEAST OUT OF OUR FORECAST AREA. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS HAS RAPIDLY DEVELOPED ACROSS INDIANA/WESTERN OHIO AND KENTUCKY. THESE STORMS ARE ASSOCIATED WITH A MID-LEVEL SHORTWAVE TROF WHICH IS PUSHING EAST TOWARD THE REGION. THE SHORTWAVE AND ASSOCIATED STORMS ARE EXPECTED TO MOVE EAST ACROSS THE REGION TONIGHT. ABUNDANT SUNSHINE ACROSS EASTERN KENTUCKY SOUTHEAST OHIO AND PORTIONS OF WEST VIRGINIA HAS ALLOWED THE AIRMASS ACROSS THAT REGION TO BECOME QUITE UNSTABLE. BECAUSE OF THIS... BELIEVE SOME OF THE STORMS COULD BECOME QUITE STRONG AND WOULD NOT BE TOO SURPRISED IF A SEVERE WEATHER WATCH WOULD BE ISSUED FOR PORTIONS OF OUR AREA. THE SHORTWAVE PUSHES EAST BY LATE TONIGHT. HOWEVER...THE MAIN UPPER LOW WILL STILL BE LOCATED TO OUR WEST. THIS FEATURE IS FORECAST TO MOVE EAST ACROSS THE FORECAST AREA ON TUESDAY. APPEARS STORMS DURING BOTH PERIODS WILL BE MOVING ALONG AS MID-LEVEL FLOW REMAINS AT 15 KNOTS OR GREATER. WHILE SOME ISOLATED FLOODING PROBLEMS...ASSOCIATED WITH POOR DRAINAGE...WILL BE POSSIBLE NEAR THE STRONGEST STORMS...DO NOT THINK THE FLOODING WILL BE WIDESPREAD ENOUGH TO WARRANT A FLOOD WATCH. SO DO NOT INTEND ON ISSUING ONE AT THIS TIME. TUESDAY NIGHT THROUGH THURSDAY NIGHT... NO SIGNIFICANT CHANGE TO THE CURRENT FORECAST. WITH TROUGH REMAINING IN CURRENT POSITION TO OUR WEST THROUGH THE PERIOD THUNDERSTORMS AND SHOWERS REMAIN IN FORECAST. WITH A SLIGHT FLATTENING OF TROUGH SHOWN WEDNESDAY NIGHT HAVE DROPPED PRECIPITATION THEN AND PHASED IT OUT THURSDAY NIGHT AS CENTER OF TROUGH SLIPS FAR ENOUGH EAST TO FOCUS PRECIPITATION IN MOUNTAINS RATHER THEN LOWLANDS. FRIDAY THROUGH MONDAY... MODELS CONTINUE WITH THE SUMMER PATTERN OF TROUGH IN THE EAST AND RIDGE IN THE WEST. THE 00Z GFS IS THE STRONGEST AT DEVELOPING A CLOSED LOW OVER THE OHIO VALLEY...WHICH LOOKS A TAD STRONG. THE 6Z RUN PULLED BACK TO MORE OF AN ELONGATED TROUGH THAT REACHED THE DEEP SOUTH. IN EITHER CASE...WITH THE COOLER AIR ALOFT...CONDITIONS SHOULD BE UNSTABLE AND WITH LOW LEVEL MOISTURE REMAINING IN PLACE...ESPECIALLY AS WAVES OF LOW PRESSURE SLIDE NORTHWARD EAST OF THE MOUNTAINS...THE CHANCE FOR SHOWERS AND STORMS WILL BE PRESENT EACH DAY...WITH THE HIGHEST CHANCES IN THE AFTERNOON AND EVENING. FOR TEMPERATURES...LOWERED PREVIOUS HIGH TEMPERATURE FORECASTS A FEW DEGREES EACH DAY AS NEW GUIDANCE WAS COOLER...BUT DID NOT GO AS COOL AS THE MEX SUGGEST. THE SUN IS STILL QUITE STRONG SO ANY EXTENDED PERIODS OF SUN SHOULD WARM THINGS UP QUICKLY. OF COURSE...ANY HEATING WILL ALSO LEAD TO DESTABILIZING THE ATMOSPHERE. FOR MINS HAVE STAYED ABOVE GUIDANCE AS WELL AS CLOUDS AND MOISTURE SHOULD KEEP TEMPERATURES FROM DROPPING MUCH BELOW THE LOW 60S. IT LOOKS AS IF THIS PATTERN WILL BE SLOW TO CHANGE AND SHOULD PERSIST INTO EARLY NEXT WEEK. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. JSH/ARR/ESS ******************************************************************* 1048 AM EDT MON AUG 4 2003 SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST AREA. THIS PRECIPITATION IS BEING PRODUCED BY A MID-LEVEL SHORTWAVE TROUGH. SOME AREAS ARE RECEIVING DECENT RAINFALL. HOWEVER...NO FLOODING PROBLEMS HAVE BEEN REPORTED AS STORMS ARE MOVING ALONG AND NO SPECIFIC AREA IS RECEIVING SUSTAINED HEAVY RAIN. ANOTHER MID-LEVEL SHORTWAVE TROF CAN BE SEEN ROTATING EAST ACROSS PORTIONS OF KENTUCKY WITH SOME ISOLATED STORMS ASSOCIATED WITH IT. STILL FEEL OUR REGION WILL RECEIVE SOME SUN THIS AFTERNOON AS VISIBLE IMAGERY SHOWS SUNSHINE ACROSS CENTRAL KENTUCKY...IN THE WAKE OF THE FIRST SHORTWAVE. COMBINATION OF ABUNDANT MOISTURE...SUNSHINE AND SECOND SHORTWAVE SHOULD RESULT IN THE REDEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON...SO PLAN ON LEAVING LIKELY POPS GOING. HAVE MADE A FEW MINOR TWEAKS TO AFTERNOON HIGHS WITH LITTLE OTHER CHANGES ANTICIPATED. JSH ******************************************************************* 401 AM EDT MON AUG 4 2003 ...MONDAY TIL TUESDAY... WEAK SHORT EXITING THE AREA FIRST THING THIS MORNING. MUCH MORE VIGOROUS UPPER SUPPORT THIS AFTERNOON INTO THIS EVENING...AS MAIN TROUGH AXIS SWINGS THROUGH. STABILITY MARGINAL BUT WITH UPPER SUPPORT SLIGHT RISK OVER AREA SEEMS QUITE REASONABLE. LIKELY POPS INDICATED BY MOS SEEM REASONABLE GIVEN SIGNIFICANT SYNOPTIC FEATURE. SYSTEM PULLS SLOWLY EAST TONIGHT BUT DOES NOT GET VERY FAR. POPS DECREASE WITH THIS AND TIME OF NIGHT...AND INCREASE A BIT TUESDAY AFTERNOON AS WOULD ANTICIPATE DIURNAL CONVECTION UNDER UPPER TROUGH...ESPECIALLY NORTHEASTERN COUNTIES WHERE HEIGHTS ARE LOWEST. MOS POPS DID SEEM A BIT HIGH FOR TUESDAY. MOS TEMPERATURES LOOKED REASONABLE FOR TODAY...DID WARM EAST A BIT AS A BIT MORE SUNSHINE AND WEAK DOWNSLOPE SOUTHERLY FLOW EXPECTED THERE. MOS REASONABLE TONIGHT AND TUESDAY...A BIT WARMER WEST AND COOLER EAST THAN TODAY. ...TUESDAY NIGHT ON... THE UPPER TROF MOVES VERY LITTLE THROUGH THE PERIOD. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE ENTIRE FORECAST AREA THROUGH FRIDAY. DRIER AIR FILTERS INTO THE WESTERN SECTIONS OF REGION TO THE OHIO RIVER BY SATURDAY. THE FORECAST IS ON TRACK WITH VERY FEW CHANGES THIS MORNING. TRM/ELW ******************************************************************* 1001 PM EDT SUN AUG 3 2003 TSTMS FIRING UP WITH AREA OF H7-H3 DCVA MOVING ACROSS EASTERN KY. AS STEERING WINDS VEER SW WITH STORMS MOVING TOWARD EASTERN AXIS OF MID LEVEL TROF. ATMOSPHERE RECOVERING SOMEWHAT FROM DAYTIME BKN-OVC CLOUDS WITH LI/S OVER WESTERN AREAS FOLLOWING TO -1C AND MSTR FLUX CONV INCREASING. EXPECT STORMS TO MAINTAIN STRENGTH UNTIL THEY HIT I-79...THEN A WEAKENING TREND AS THEY ENCOUNTER STABLE AIR. NOT PLANNING AN EVENING UPDATE AS CHC POPS CONTINUE FOR ENTIRE CWA AND TEMPS RIGHT ON TRACK. 29
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-041500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 437 AM EDT MON AUG 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWESTERN VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE NATIONAL WEATHER SERVICE STORMS PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...WITH LARGE HAIL ALSO A THREAT...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY. TRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0557 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM TEAYS VALLEY WV MICROBURST
08/04/03 PUTNAM AT MARINA TRAILER PARK.
TREE UPROOTED AND DOWN ON
TRALIER. 1 TO 2
INCHES OF WATER FLOWING
OVER ROAD.
JFDWVZ015-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 602 PM EDT MON AUG 4 2003 AT 602 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...5 MILES NORTH OF NITRO...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH KANAWHA COUNTY. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
WVZ024-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 608 PM EDT MON AUG 4 2003 AT 608 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...6 MILES NORTH OF WILLIAMSON...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 6:45 PM AS IT MOVES THROUGH MINGO COUNTY. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
OHZ076-WVZ009-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 611 PM EDT MON AUG 4 2003 AT 611 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO SOUTHERN WASHINGTON COUNTY IN OHIO AND MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 6:45 PM AS IT MOVES THROUGH WASHINGTON COUNTY IN OHIO AND WOOD COUNTY IN WEST VIRGINIA. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
WVZ013-025-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 620 PM EDT MON AUG 4 2003 AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO LINCOLN AND NORTHERN LOGAN COUNTIES. THE STORM IS MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL AROUND 7 PM AS IT MOVES THROUGH LOGAN AND LINCOLN COUNTIES. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
WVZ008-017-042315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 640 PM EDT MON AUG 4 2003 AT 640 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...5 MILES NORTHEAST OF RIPLEY...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN...PEA TO MARBLE SIZE HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM UNTIL 7:15 PM AS IT MOVES THROUGH JACKSON AND WIRT COUNTIES. THIS COULD CAUSE SOME DRAINAGE PROBLEMS AS DRAINS AND CULVERTS BECOME BRIEFLY OVERWHELMED. IN ADDITION...WITH THE WET GROUND IN SOME LOCATIONS...TREES WITH SHALLOW ROOT SYSTEMS COULD BE UPROOTED WITH WIND SPEEDS OF 30 TO 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The Charleston,WV radar (KRLX), 50 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Numerous trees fell along Route 68.
Large branches were blown down.
Several large branches were snapped off by the wind.
Golfball size hail fell. Gardens were damaged in the vicinity.
Large branches were knocked down. Storm drains were clogged and a few basements were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334857, 5334867, 5334858, 5334859, 5334860, 5334861, 5334863, 5334862, 5334864, 5334865, 5334866.